Alert archive / Wyoming / High Wind Watches in 2018

High Wind Watch 13, NWS Riverton, WY

October 28, 20184 counties in Wyoming

NWS Riverton, WY issued this high wind watch at Oct 28, 2018, 1:08 AM MDT for 4 counties in Wyoming. It took effect at Oct 28, 2018, 6:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 28, 2018, 1:08 AM MDT (07:08 UTC)
In effect from
Oct 28, 2018, 6:00 PM MDT
Expired
Oct 28, 2018, 10:43 AM MDT
In force
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Hot Springs County, WY, Natrona County, WY, Park County, WY

The radar

The Riverton/Lander radar (KRIW), 56 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1759 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

024 
WWUS75 KRIW 280708
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
108 AM MDT Sun Oct 28 2018

...High Winds possible for the Lee of the Absarokas and portions
of Natrona County tonight...

.An approaching cold front and strong mid level winds mixing to 
the surface may bring high winds portions of northern and central 
Wyoming.

WYZ020-282200-
/O.NEW.KRIW.HW.A.0013.181029T0300Z-181029T1200Z/
Natrona County Lower Elevations-
Including the city of Casper
108 AM MDT Sun Oct 28 2018

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH LATE
TONIGHT...

The National Weather Service in Riverton has issued a High Wind
Watch, which is in effect from this evening through late tonight.

* TIMING...Increasing today and possibly become quite strong
  tonight, especially between 9 pm and 3 am.

* WINDS...Southwest 30 to 40 mph with gusts to 60 mph. Effects
  will be mainly around Wyoming Boulevard south of Casper.

* IMPACTS...Blowover risk to high-profile, lightweight vehicles
  along area highways, especially along Wyoming Boulevard south of
  Casper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

WYZ002-282200-
/O.NEW.KRIW.HW.A.0013.181029T0000Z-181029T1200Z/
Absaroka Mountains-
Including the city of Pahaska
108 AM MDT Sun Oct 28 2018

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH LATE
TONIGHT...

The National Weather Service in Riverton has issued a High Wind
Watch, which is in effect from this evening through late tonight.

* TIMING...Increasing today and possibly become very strong
  tonight before decreasing before dawn Monday.

* WINDS...West 35 to 50 mph with gusts to 75 mph.

* IMPACTS...Blowover risk to high-profile, lightweight vehicles 
  along area highways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

WYZ003-282200-
/O.NEW.KRIW.HW.A.0013.181029T0000Z-181029T1200Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
108 AM MDT Sun Oct 28 2018

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH LATE
TONIGHT...

The National Weather Service in Riverton has issued a High Wind
Watch, which is in effect from this evening through late tonight.

* TIMING...Increasing today and possibly become very strong
  tonight before decreasing before dawn Monday.

* WINDS...West 30 to 40 mph with gusts to 60 mph. Stronger wind
  gusts are possible in the vicinity of Clark.

* IMPACTS...Blowover risk to high-profile, lightweight vehicles 
  along area highways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
1 follow-up statement
117 
WWUS75 KRIW 281643
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1043 AM MDT Sun Oct 28 2018

...Gusty winds will continue tonight over the Absarokas and Cody
Foothills...

.An approaching cold front and strong mid level winds will occur
over northwest portions, but conditions are not looking favorable
for a prolonged high wind event. 

WYZ020-281745-
/O.CAN.KRIW.HW.A.0013.181029T0300Z-181029T1200Z/
Natrona County Lower Elevations-
Including the city of Casper
1043 AM MDT Sun Oct 28 2018

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Riverton has cancelled the High
Wind Watch. 

Although winds will remain gusty over wind prone locations
tonight, especially Outer Drive, strong winds are not expected to
occur.

$$

WYZ002-003-281745-
/O.CAN.KRIW.HW.A.0013.181029T0000Z-181029T1200Z/
Absaroka Mountains-Cody Foothills-
Including the cities of Pahaska, Cody, and Meeteetse
1043 AM MDT Sun Oct 28 2018

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Riverton has cancelled the High
Wind Watch. 

Although winds will remain gusty over wind prone locations
tonight, strong winds are not expected to occur. There could be a
period between midnight and 3am where strong winds do occur, but
these would be confined to wind prone locations like Chief Joseph
Highway and the foothills near Clark. 

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Oct 27, 10:30 PM MDT, 2 hours 38 minutes earlier.

Area forecast discussion, Oct 27, 10:30 PM MDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1030 PM MDT Sat Oct 27 2018

.SHORT TERM...This evening through Sunday

Gusty winds continue across the CWA this afternoon, with the cold
front through southern portions of the Bighorn Basin and Johnson
County. A band of clouds and precipitation are along northern
portions and continue to proceed to the south-southeast. These
showers will gradually end this evening, with isolated showers
lingering over the Absarokas and Bighorns. Skies will gradually
become partly cloudy this evening as well, with mostly clear skies
across the south.

Dry conditions will continue into Sunday, as another cold front
approaches. Gusty winds will return to the area Sunday afternoon,
but will stay confined to wind prone locations with southwest
winds. Precipitation chances will increase over northwest portions
by mid to late afternoon and expected to continue to spread
southward into Sunday evening. Temperatures are expected to remain
mild tonight, with readings well above normal once again Sunday.

.LONG TERM...Sunday night through Saturday night

The models indicate that the advertised cold front is progged to
move into northwest Wyoming by after 06Z Monday, and should
traverse the forecast area mainly west of the Continental Divide
by 12Z Monday. Cold air will advect southeast into the region on
Monday in the wake of the cold front, with will result in 10 to 20
degree drops in high temperatures on Monday. Will continue with
the higher pops mainly west and north-northwest of the Continental
Divide through Tuesday as the short wave energy and upper level
dynamics look to be more concentrated in these areas. The models
continue to indicate just light precip amounts through mid week.

By Wednesday, the big question will be how much will the series of
pieces of short wave energy affect trick or treaters across the
area Wednesday afternoon/evening. It still looks like it will be
mostly cloudy across a good portion of the forecast area during
this time period, with a chance of snow showers/mixed precip with
temps in the 30s to lower 40s across most of the lower elevations
of central/western Wyoming by early evening on Halloween. The
models are still depicting just some light snow accumulations
being possible in lower elevations, with heavier amounts being
possible in the north-western mountains.

By Thursday and into Friday, the models indicate that the pattern
will change with a slight amount of ridging setting up and a
warming trend occurring definitely by Saturday. Somewhat of an
unsettled pattern will continue especially west of the Continental
Divide at the end of the extended forecast period. Will continue
with at least low chance precip chances to end the extended
forecast time frame.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday)

West of the Continental Divide...(KJAC, KRKS, KPNA, KBPI)

VFR conditions will prevail at the terminal sites through the period.
Isolated showers will end in the northwest WY mountains overnight.
On Sunday, the wind will increase in most areas by 19Z and continue
through 01Z Monday. Isolated showers will develop in far NW WY
toward 06Z Monday.

East of the Continental Divide...(KCPR, KCOD, KRIW, KLND, KWRL)

VFR conditions will prevail at the terminal sites through the
period. Isolated showers will end overnight in the mountains.
Areas of gusty wind will develop around 18Z and continue through 01Z
Monday. KCPR and KCOD look to have the strongest wind Sunday
afternoon.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...

A cold front will move across the state this afternoon and bring
isolated to scattered showers, mainly to northern Wyoming. Gusty
winds will occur in many areas ahead of the front and quickly
subsiding after sunset. Showers will also end by evening, with
isolated showers lingering over portions of the northern
mountains. Dry conditions will then be in place through much of
Sunday. Another cold front will approach the area from the west
Sunday, with the next round of showers reaching northwest portions
Sunday afternoon. These showers will spread southward Sunday
night, with snow in the mountains and rain in the lower
elevations.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LaVoie
LONG TERM...Troutman
AVIATION...AR
FIRE WEATHER...LaVoie
Hazardous weather outlook, Oct 27, 2:28 AM MDT, 22 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
228 AM MDT Sat Oct 27 2018

WYZ001>020-022>030-281000-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
228 AM MDT Sat Oct 27 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Strong winds in the Lee of the Absarokas and Wind River ranges,
especially this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Tuesday through Thursday...Periods of snow in the northern and
western mountains. Locally moderate to heavy snow showers
possible across north and central Wyoming.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

TEAM RIVERTON

Nearby

High Wind Watches in Wyoming, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.